Medications

Approximately one-third of the patients that I see in my office are taking or have taken medications that list weight gain as a side effect.  Many have been told that the weight gaining effects of the medication can be prevented by strict adherence to a diet.  This recommendation flies directly in the face of research that demonstrates that weight gain can be induced by medications, even if caloric consumption is maintained.  Their prescribing physicians often point to their experience with a few patients who did not gain weight on these medications as an example of how strict discipline can counteract this side effect.  These individual examples are not useful counterpoints since the weight gaining side effects are not experienced by 100% of all patients and vary from medication to medication and individual to individual.  My experience is that patients who are not significantly overweight are more resistant to weight gain from medications than those who are fifty or more pounds overweight.

Now that we have a solid understanding of our metabolic thermostat, the mechanism of weight gain from medications becomes clearer.  If you are taking a medication every day that alters the relationship of your brain with your gut, fat stores, and hormone levels, it will slowly raise your set point and trigger your metabolism to slow down to increase your fat stores.  It will also likely increase your appetite. This can be resisted- at least at first.  However, the impact on your metabolism is much less modifiable as we described above.  Even if you head to the gym every day in an attempt to prevent the weight gain from the medication, the other factors that work to slow down your metabolic rate will be unaffected.  Your weight loss efforts will be futile.  Your decreased calorie consumption will trigger even greater hunger and your efforts in the gym will be thwarted every evening as you burn fewer calories in your sleep.

If a medication triggers set point elevation, you will quickly find yourself in the equivalent position to someone who has just completed a month long starvation diet.  Your body weight will be below your set point and your physiology will work to drive your body weight upward until it gets to your set point.  We’ve all experienced the rapid weight regain that follows our dieting efforts when we return to our normal lifestyle.  This same effect is triggered when a medication causes set point elevation. But instead of returning back to our normal weight, we gain weight to match our new elevated set point.

Most medications do not trigger set point elevation and even if you are taking a medication that does, it is important that you discuss this with your prescribing physician before stopping the medication.  Many of these medications cannot be stopped immediately and must be tapered slowly to prevent dangerous side effects.  Let’s review a few of the most common weight gaining medications out there.

Depo-Provera: This medication is delivered in injectable form and serves as a long-acting form of birth control.  It is one of the most potent weight gaining medications and I’ve met many patients who have gained fifty or more pounds as a result of its use.  In my opinion, any patient who is at all concerned about her weight should avoid the use of this form of birth control.  Pregnancy typically results in set point elevation in order to increase a woman’s fat stores to ensure that she is able to provide adequate nutrition to a developing fetus.  Depo-Provera stimulates a similar hormonal state to pregnancy and triggers the same weight gain.  It’s important to note that most daily birth control pills do not trigger the same hormonal changes and do not need to be avoided.  If you are struggling with your weight and are deciding on a method for birth control, please make sure that you discuss this with your doctor to ensure that your weight loss efforts are not inhibited by your choice of birth control.

Corticosteroids:  Prednisone is the most common form of steroids used, but there are several others that induce the same effects.  Steroids are incredibly useful and often life saving medications that are used to treat asthma, inflammatory bowel disease, and many autoimmune conditions like Lupus and Rheumatoid Arthritis.  While they are very effective, they typically cause a significant disruption in your body fat storage.  They can trigger 20-30 pounds of weight gain per year, without you increasing your calorie intake.  They are often prescribed in short bursts which typically do not cause significant weight gain until patients are using them 3-4 times per year.  There are more and more medications available to treat the same conditions that don’t cause weight gain, so be sure to discuss all your options with your physician before starting a regimen of steroids.

Mood Stabilizing Medications for Bipolar Disorder:  Obesity is more prevalent in patients with Bipolar disorder and we have observed that patients who suffer from BiPolar disorder lose less weight after bariatric surgery.  While the science is incomplete on this point, most physicians suspect that the medications used to treat these conditions are a major factor in its correlation with obesity.  Again, it is critical to work with your prescribing physician on the optimal regimen to control your mood disorder and limit weight gain.  The weight gaining effects are not experienced by all patients, so you may be able to tolerate many of these drugs without having it interfere with your weight loss efforts.  When I work with patients who suffer from Bipolar disorder, I involve their psychiatrist early in the process to ensure that we optimize these medications without compromising their treatment.  Bipolar disorder is a debilitating condition that can result in a significant compromise of a patient’s quality of life.  Often, we decide that it is more important to stay on medications despite their weight gaining effects to ensure that they remain emotionally stable and maintain their relationships with their family and friends.  If we are able to optimize other factors, we may be able to partially counteract the medication effects and maintain adequate treatment of their mood disorder.

Chronic Pain and Neuropathy Medications:  The two most common medications used for treating these conditions are Neurontin (Gabapentin) and Lyrica (Pregablin).  Chronic Pain and Neuropathy are complicated conditions that offer many options for non-pharmaceutical treatment; including exercise, meditation, and nutrition.  I work with patients who are on these medications to ensure that we optimize all other treatment options in an effort to eliminate or decrease the dose of these two medications.  As with all the other medications listed above, I ensure that the prescribing physician has the final say in treatment decisions of these conditions.

Insulin:  There is a distinct crossroads in the health of any patient who suffers from diabetes that occurs the moment their physician discusses starting an insulin regimen.  Diabetes is a disease caused by an intolerance to our processed, Western diet and is tightly linked to obesity.  Unfortunately Insulin, our most effective treatment for the elevated blood sugar that occurs during diabetes, is also a potent fat storage medication.  Most patients who start on insulin will gain 20-30 pounds.  The result is that even though their blood sugar improves, their underlying diabetes caused by insulin resistance worsens.  A dangerous spiral ensues as the dose of insulin is increased to overcome the increased insulin resistance, causing even more weight gain and further worsening of the underlying cause.

For years, I have encouraged primary care physicians and endocrinologists to present patients with an option to refer those patients who have reached the point of requiring insulin to me for nutritional counseling and evaluation for bariatric surgery.   For some, nutritional modification alone is all that is necessary to prevent the need for insulin. Others may require bariatric surgery which will stop the spiral immediately and usually put patients’ diabetes into complete remission.

Sleep Medications: Most sleep medications are not concerning. However, there is a class that can cause weight gain.  Trazodone and Risperidone are anti-psychotic medications that have powerful sedating effects that make them very effective sleep inducing agents.  Unfortunately, they also cause significant weight gain.  If weight is a concern, you should avoid the use of these medications.

This list is partial and merely represents the most common weight gaining medications that I see in my practice.  There are many others that can cause weight gain as well as a number of medications that most people believe cause weight gain that often don’t.  Most antidepressants and oral contraceptives do not cause significant weight gain, despite popular opinion.  Also, most medications that target your cardiovascular system or digestive tract do not impact your weight.  Again, please consult with your physician before adjusting the dose of any of these medications or stopping them outright.  I always work closely with the prescribing physicians and leave the final decision about a particular medication up to the physician and patient to discuss separately.

Leave a Reply

Scroll to Top